Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 178, NWS Aberdeen, SD

August 3, 2018Codington County, Deuel County, Grant County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 3, 2018, 1:29 PM CDT for Codington County, Deuel County, Grant County, South Dakota. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2018, 1:29 PM CDT (18:29 UTC)
Expired
Aug 3, 2018, 2:15 PM CDT
In force
46 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Codington County, SD, Deuel County, SD, Grant County, SD

The radar

The Aberdeen radar (KABR), 119 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 1:30 PM CDTHAIL 0.51 W Watertown, SDMAINLY PEA SIZED HAIL, BUT A FEW NEARING A HALF INCH IN DIAMETER.
Aug 3, 1:32 PM CDTHAIL 1Watertown, SDREPORT VIA SOCIAL MEDIA.
Aug 3, 1:34 PM CDTTSTM WND GST 52Watertown Muni Ap, SDASOS STATION ATY, WATERTOWN MUNI AP.
Aug 3, 1:34 PM CDTHAIL 0.751 Ne Watertown, SDDIME SIZED HAIL AND A HALF OF AN INCH OF RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 6.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1530 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1530 J/kg
Mixed-layer CIN
-435 J/kg
Mixed-layer LCL
1675 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

629 
WUUS53 KABR 031829
SVRABR
SDC029-039-051-031915-
/O.NEW.KABR.SV.W.0178.180803T1829Z-180803T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
129 PM CDT FRI AUG 3 2018

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Northwestern Deuel County in northeastern South Dakota...
  South central Grant County in northeastern South Dakota...
  Eastern Codington County in northeastern South Dakota...

* Until 215 PM CDT.

* At 129 PM CDT, severe thunderstorms were located along a line
  extending from near Medicine Lake to 6 miles southwest of
  Kranzburg, moving northeast at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Watertown, Rauville, Waverly, Kranzburg, Goodwin, Watertown City
  Park, Dakota Sioux Casino, Bullhead Lake, School Lake, Lake
  Kampeska, Memorial Park Camping Site and Pelican Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4515 9707 4491 9666 4481 9707 4496 9731
TIME...MOT...LOC 1829Z 233DEG 18KT 4498 9728 4484 9704 

HAIL...1.00IN
WIND...<50MPH
 
$$

Serr
3 follow-up statements
877 
WWUS53 KABR 031848
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
148 PM CDT FRI AUG 3 2018

SDC029-039-051-031915-
/O.CON.KABR.SV.W.0178.000000T0000Z-180803T1915Z/
Deuel SD-Grant SD-Codington SD-
148 PM CDT FRI AUG 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR NORTHWESTERN DEUEL...SOUTH CENTRAL GRANT AND SOUTHEASTERN
CODINGTON COUNTIES...

At 148 PM CDT, a severe thunderstorm was located near Waverly, or 8
miles east of Watertown, moving northeast at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Watertown, Waverly, Kranzburg, Goodwin, School Lake and Bullhead
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4483 9699 4494 9714 4507 9694 4491 9666
TIME...MOT...LOC 1848Z 245DEG 20KT 4494 9699 

HAIL...1.00IN
WIND...<50MPH
 
$$

Serr
370 
WWUS53 KABR 031859
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
159 PM CDT FRI AUG 3 2018

SDC029-039-051-031915-
/O.CON.KABR.SV.W.0178.000000T0000Z-180803T1915Z/
Deuel SD-Grant SD-Codington SD-
159 PM CDT FRI AUG 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR NORTHWESTERN DEUEL...SOUTH CENTRAL GRANT AND EAST CENTRAL
CODINGTON COUNTIES...

At 158 PM CDT, a severe thunderstorm was located over Waverly, or 11
miles east of Watertown, moving northeast at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Waverly, Kranzburg, School Lake and Bullhead Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4488 9690 4496 9705 4505 9690 4492 9668
TIME...MOT...LOC 1858Z 233DEG 18KT 4497 9693 

HAIL...1.00IN
WIND...<50MPH
 
$$

Serr
903 
WWUS53 KABR 031909
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
209 PM CDT FRI AUG 3 2018

SDC029-039-051-031919-
/O.EXP.KABR.SV.W.0178.000000T0000Z-180803T1915Z/
Deuel SD-Grant SD-Codington SD-
209 PM CDT FRI AUG 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DEUEL...SOUTH
CENTRAL GRANT AND EAST CENTRAL CODINGTON COUNTIES WILL EXPIRE AT 215
PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4488 9690 4496 9705 4505 9690 4492 9668
TIME...MOT...LOC 1909Z 233DEG 18KT 4499 9689 

$$

Serr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 12:38 PM CDT, 51 minutes earlier.

Area forecast discussion, Aug 3, 12:38 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1238 PM CDT Fri Aug 3 2018

.UPDATE...
Issued at 1240 PM CDT Fri Aug 3 2018

Shower and thunderstorm activity has been a little easier to time
since 1630Z, when a more defined line of showers and a few
embedded thunderstorms developed from McPherson County down
through Stanley County. Still looks like most of the stronger
storms will hold off until closer to 21Z this afternoon across our
eastern counties, when surface temperatures are able to warm into
the mid 80s and higher. While hail and damaging winds will remain
the main threat, a tornado will be possible. The tornado risk is
mainly across our far northeast counties.

&&

.SHORT TERM...(Today and Tonight)
Issued at 347 AM CDT Fri Aug 3 2018

Strong to severe storms are possible this afternoon through this
evening in eastern SD and western MN.

An upper level ridge along with southerly flow in the lower levels
will bring heat and humidity into the region today with highs in the
80s and 90s. Dewpoints should reach the upper 60s, to perhaps the
low 70s in western MN. Surface base CAPE values will exceed 2500
J/KG by this afternoon, mainly along and east of the James River
Valley. A surface trough and weak front will cross the region later
this afternoon and should become the focal point for convective
development. Marginal shear could result in severe storms with
hail and damaging winds the main threats. The lack of upper level
support will limit the overall convective potential. The day one
outlook from SPC has the eastern portion of the CWA under a
slight risk, which looks reasonable. The severe threat should push
east of the CWA by 6Z with perhaps dry conditions the rest of the
night. Will maintain pops further west as some CAMS bring weak
convection into north central SD with an upper level trough.

.LONG TERM...(Saturday through Thursday)
Issued at 347 AM CDT Fri Aug 3 2018

Saturday shows an upper level low pressure trough across the border
into Canada sliding east while strong westerly flow continues off
the Pacific over our region. Upper level forcing/cooling from the
trough in Canada along with a surface frontal boundary will keep
chances of thunderstorms in the forecast for Saturday and Saturday
night. The weak surface frontal boundary will remain across the
region into Monday night with weak short waves coming in from the
west. The best chances of storms will be mostly across the southern
part of the region as northwest flow strengthens possibly keeping
the northern cwa on the dry side. Otherwise, the models all show
upper level ridging building over the western U.S. through Thursday.
This should keep us on the eastern/subsident side of the ridge with
dry conditions expected from Tuesday through Thursday. Temperatures
through the long term are expected to be near to around 5 degrees
above normal from Saturday through Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1240 PM CDT Fri Aug 3 2018

VFR ceiling and vis will start the period. However, afternoon
showers and a few thunderstorms may lower those to MVFR early this
afternoon at both ABR and ATY. ATY has the higher chance of
getting to MVFR ceilings through the early evening hours, as
additional showers and storms develop ahead of a cold front across
the western Dakotas.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...KF
SHORT TERM...SD
LONG TERM...Mohr
AVIATION...KF
Hazardous weather outlook, Aug 3, 4:38 AM CDT, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
438 AM CDT Fri Aug 3 2018

MNZ039-046-SDZ006>008-011-018>023-040945-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-
Codington-Grant-Hamlin-Deuel-
438 AM CDT Fri Aug 3 2018

This Hazardous Weather Outlook is for portions of west central
Minnesota and northeast South Dakota.

.DAY ONE...Today and Tonight

Strong to severe storms are possible later this afternoon through
this evening. Large hail and damaging winds will be the main
threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong storms are possible Saturday afternoon. Hail and damaging
winds will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

SDZ003>005-009-010-015>017-033>037-045-048-051-040945-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
438 AM CDT Fri Aug 3 2018 /338 AM MDT Fri Aug 3 2018/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...Today and Tonight

Strong storms are possible this afternoon with hail and damaging
winds the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong storms are possible Saturday afternoon. Hail and damaging
winds will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

SD

In the hours before

Special weather statement, Aug 3, 12:49 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1249 PM CDT FRI AUG 3 2018

SDZ019-020-022-031830-
Hamlin SD-Clark SD-Codington SD-
1249 PM CDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMLIN...EAST
CENTRAL CLARK AND SOUTHWESTERN CODINGTON COUNTIES UNTIL 130 PM CDT...

At 1248 PM CDT, Doppler radar was tracking a strong thunderstorm over
Henry, or 13 miles east of Clark, moving northeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Henry, Hazel, Thomas, Kellerton Church, Long Lake, Goose Lake and
Tinkertown.

LAT...LON 4468 9733 4488 9762 4502 9745 4480 9715
TIME...MOT...LOC 1748Z 241DEG 12KT 4485 9747

Serr
Special weather statement, Aug 3, 1:18 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
118 PM CDT FRI AUG 3 2018

SDZ020-022-031900-
Hamlin SD-Codington SD-
118 PM CDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HAMLIN AND SOUTHERN
CODINGTON COUNTIES UNTIL 200 PM CDT...

At 117 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Tinkertown to Sandy Shore Rec Area to near
Thomas. Movement was northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Watertown, Rauville, Kranzburg, Watertown City Park, Pelican Lake,
Sandy Shore Rec Area, Lake Kampeska, Memorial Park Camping Site and
Goose Lake.

LAT...LON 4476 9711 4484 9723 4489 9739 4498 9718
      4498 9697 4489 9688 4488 9689 4487 9688
      4484 9688
TIME...MOT...LOC 1817Z 241DEG 15KT 4489 9735 4489 9721 4479 9711

Serr

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:30 PM CDTSpecial Weather StatementABRJones30 min
Aug 3, 12:49 PM CDTSpecial Weather StatementABRCodington41 min
Aug 3, 1:18 PM CDTSpecial Weather StatementABRCodington42 min
Aug 3, 4:12 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Grant37 min
Aug 3, 4:25 PM CDTSpecial Weather StatementABRGrant35 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.